Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
Heart attack patients taking selective serotonin reuptake inhibitors (SSRIs) in combination with antiplatelet therapy are at a higher risk of bleeding than patients taking the antiplatelet therapy alone. Antiplatelet therapies include Acetylsalicylic acid (ASA), clopidogrel or both referred to as dual antiplatelet therapy. The study has been published in the Canadian Medical Association Journal.
For patients who have had heart attacks, antiplatelet therapy is a common approach to preventative treatment. The drugs are proven to reduce subsequent heart attacks. For many of these patients, depression is also a part of their lives. One of the side effects of ASA is that when taken in combination with certain other drugs, like SSRIs, bleeding is increased.
The study published in CMAJ looked at about twenty-seven thousand patients aged 50 and older between 1997 and 2007. More than half were taking the ASA alone and about 3% were taking SSRIs combined with ASAs. Researchers found that although ASA and clopidogrel taken individually have a similar risk of bleeding, combining an SSRI with ASA increased the risk by 42%, and combining SSRI use with dual antiplatelet therapy increased the risk by 57%. Women seemed to fare better with a decreased risk of bleeding. Patients who had angioplasty as a treatment also tested better.
Types of bleeding included gastrointestinal bleeding, hemorrhagic stroke or other bleeding that required hospital admission or were reported as occurring in the hospital during treatment. “Ultimately, clinicians must weigh the benefits of SSRI therapy against the risk of bleeding in patients with major depression following acute myocardial infarction,” writes the authors. Physicians need to be careful when combining these drugs. Patients need to know there is risk.
Source: CMAJ, ScienceDaily
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.